Hydroxychloroquine and side effects

Sandi47
Sandi47 Member Posts: 4
edited 28. Nov 2023, 14:10 in Living with arthritis

Hello

I was diagnosed with PsA (psioratic arthritis) after a bout of viral bronchitis in September 2022 & a subsequent high dose of cortisone. This was a shock, as although I have had two small patches of psiorasis on my elbows, I have never had a huge dose of that.

I have been taking 200mg of hydroxychloroquine daily as a trial for two months. The arthritis pain in my wrists & thumbs is minimal, BUT I have ongoing hair loss, which is distressing! I have another month to go until effective control of PsA is evaluated.

Anyone who is taking hydroxychloroquine I would love to hear from regarding side effects of this drug. Has anyone had hair loss? Did your hair recover eventually?

Thanks

Sandi47

Comments

  • Ellen
    Ellen Moderator Posts: 1,485

    Hello @Sandi47 welcome to the online Community.

    I see from your post that you have a recent diagnosis of Psoriatic Arthritis and are trying Hydroxychloroquine. Although the pain seems better you are quite understandably concerned about hair loss.

    There are quite a few people here who are taking this medication, (also known as Plaquenil), I popped hair loss and hydroxychloroquine into the search and got the following:

    Versus Arthritis' information indicates a possibility of 'mild' hair loss:

    Finally just in case you haven't already read this it might be of interest while you wait for someone to come along and share their experience with you:

    Do please have a look around the forum now you have introduced yourself. Living with Arthritis tends to be one of the most popular categories.

    Best wishes

    Ellen.

    Need more help? - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm


  • frogmorton
    frogmorton Member Posts: 29,016

    Morning @Sandi47 nice to meet you. I hope you'll find this forum as helpful as I have over the years.

    I have Hydroxy and have been lucky never had any trouble with hair loss. I am not sure, but it may have lost it's colour. Could just be me getting older though!

    Take care

    Toni

  • stickywicket
    stickywicket Member Posts: 27,599

    I've been on it for over 20 years. No hair loss (Never heard of hydroxy causing this) and no other problems. I hope it works for you.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Sandi47
    Sandi47 Member Posts: 4

    Thanks for your response. Sorry for the delay in returning. I'm just becoming familiar with this site.

    My hair loss has been significant. It started 3-4 months after I commenced taking Plaquenil, and the amount of hair I lost over a week was distressing. Thus my question to the community. I can say that I have had no pain apart from a few twinges in my wrists at times, but I've had no 'flare ups' or worsening symptoms at all. So that's the good news...

  • Sandi47
    Sandi47 Member Posts: 4

    My hair loss is considerable unfortunately. But I'll see what my rheumatologist says when I see her. I live in hope that she will tell me that hair loss will recover...!😅I have no symptoms of PsA which is good.